Provided by
EmpowHER

Antibiotics, the Pill and Unintended Pregnancy

The contraceptive pill is thought to be one of the most effective types of contraception. When it was first introduced in the 1960s it changed the lives of women who could, for the first time in history, have sex just for enjoyment and not face a high risk of pregnancy.

Women began choosing the size of their family. Less children born to each woman meant that more career opportunities opened up for all women.

It wasn’t until decades later that the undesirable effects of the pill became known and antibiotics were discovered to reduce the efficacy of the pill.

Some women have gotten pregnant because they’ve been ill or taking antibiotics at the same time as taking the pill and they didn’t realize this can stop it from working.

Why Do Antibiotics Affect the Pill?

Antibiotics alter the gut flora and affect the body’s ability to absorb hormones. More of the active ingredient is passed during a bowel movement and breakthrough bleeding and pregnancy can occur.

Examples of antibiotics that can affect the pill include amoxicillin, ampicillin, erythromycin and tetracycline. Other antibiotics that are also enzyme-inducers such as rifampicin and rifabutin are potent and will make the pill ineffective.

Enzymes in your body will not return to normal for several weeks after taking this type of medication so doctors will advise the use of a different method of contraception.

Enzymes are proteins that control your body’s chemical reactions and they can speed up the processing of the pills ingredients which means less of the active component will be in your blood. This is why pregnancy is likely if no other contraceptive method is used.

What Other Things Can Reduce the Pill’s Efficacy?

There are several other things that can stop the pill from working. These are:

  • Taking anti-seizure medication such as phenytoin and carbamazepine
  • Taking HIV medications like Norvir
  • Taking a morning-after pill with ulipristal acetate in it
  • Taking the herbal remedy St. Johns Wort, e.g., for depression. There have been several reports of pregnancies in women taking St. John’s Wort and it is thought to be an enzyme inducer.
  • Suffering from diarrhea and/or vomiting

If you have taken an antibiotic for three weeks or less, an additional back up method of contraception is not required unless you also have diarrhea or vomiting.

If you have taken an enzyme-inducing antibiotic you will need an alternative, non-hormonal method for four to eight weeks after you have ceased treatment.

Follow Yahoo Health on and become a fan on

Follow @YahooHealth on
Related Health News